MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION DESTINATION PERIPHERAL GUIDING SHEATH; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION DESTINATION PERIPHERAL GUIDING SHEATH; INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/25/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.Implanted date - device not implanted.Explanted date - device not explanted.For this reason, investigation conclusions code has been referenced.
 
Event or Problem Description
The user facility reported an unknown issue with the destination sheath 65cm and had an issue with it in the case.The patient condition and procedure outcome were unknown.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide additional information to sections a, b5 and h6: health effect-impact code.A1: patient identifier - (b)(4).
 
Event or Problem Description
Additional information was received on 08jul2021.They were doing a diagnostic lower extremity angio.Which then turned into a left leg extremity intervention.They advanced the sheath from the right femoral artery to the left femoral, iliac region of the leg.The artery was heavily calcified and tortuous.The procedure was not completed as planned.He surgically opened the left femoral artery and manually retrieved the three individual parts of the destination sheath.The patient was taken back to his room and was medically managed.The patient loss less than 250cc of blood.
 
Event or Problem Description
Additional information was received on 16aug2021.There was no scar tissue or spasm noted during the destination sheath insertion.The vessel was heavily calcified and tortuous as noted and had a lot of resistance during insertion of the sheath.An es guide wire was placed into the distal portion of the leg.Prior to trying to withdraw of the destination sheath.He did meet a lot of resistance while trying of take the sheath out of the iliac.They did continue to try to remove the sheath with resistance.There was no spasm shown during withdraw of the sheath.The balloon was placed inside the sheath but was not inflated in the sheath.The doctor indicated that they were going to use the balloon as an anchor and pull the sheath and balloon out together however decided against that technique.It was then thought they could use it a way to control bleeding if things got out of control.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide additional information in section b5, to update section h3 and section h6: medical device problem code; based upon the additional information received, and to provide the completed investigation results.One used 6 fr 65 cm destination sheath along and an amplatz extra stiff guidewire within an ev3 4 x 40 mm balloon was received for product evaluation.The dilator was not received.No other accessory components were returned.The sheath was subjected to visual analysis and the shaft of the sheath had broken into two pieces.In addition to this, there were several kinks, and the inner stainless-steel coil was exposed at different segments of the sheath.There was a nick on the sheath at 42 cm and hemostat marks at 5 cm and 14.5cm.The sheath was stretched at 20 cm.A review of the device history record of the product code/lot# combination was conducted with no findings.Ifu states: "advance or withdraw the sheath slowly.If resistance is met, do not advance or withdraw the sheath until the cause of the resistance has been determined." the sheath can be confirmed for sheath mechanical breakage.It is likely that the manipulation of the sheath in presence of difficult vasculature of the patient could have potentially lead to the stretching and breakage of the sheath.The sources that contributed to the breakage of the sheath cannot be determined.The ifu also cautions stating "advance or withdraw the sheath slowly.If resistance is met, do not advance or withdraw the sheath until the cause of the resistance has been determined." the device was in a conforming state when released from terumo control.There is no indication that any manufacturing issues may have led to this event.Currently no action is recommended since this risk evaluation is within the predetermined limits in the fmea.

Brand Name
DESTINATION PERIPHERAL GUIDING SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key12165798
Report Number1118880-2021-00172
Device Sequence Number11717366
Product Code DYB
UDI-Device Identifier00389701007786
UDI-Public00389701007786
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K172995
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2023
Device Model NumberN/A
Device Catalogue NumberRSP01
Device Lot Number0000043050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Initial Date Received by Manufacturer 06/25/2021
Supplement Date Received by Manufacturer07/08/2021
08/16/2021
Initial Report FDA Received Date07/14/2021
Supplement Report FDA Received Date07/26/2021
08/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age71 YR